Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2020, 3:24 PM CDT for McDonald County, Newton County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 3:24 PM CDT (20:24 UTC)
- Expired
- Mar 27, 2020, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 3:39 PM CDT | HAIL 1 | 5 Nw Anderson, MO | |
| Mar 27, 3:40 PM CDT | HAIL 0.7 | Anderson, MO | DIME SIZE HAIL IN ANDERSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
256
WUUS53 KSGF 272024
SVRSGF
MOC119-145-272115-
/O.NEW.KSGF.SV.W.0040.200327T2024Z-200327T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
324 PM CDT Fri Mar 27 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Newton County in southwestern Missouri...
McDonald County in southwestern Missouri...
* Until 415 PM CDT.
* At 323 PM CDT, a severe thunderstorm was located near South West
City, or 9 miles northeast of Jay, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neosho... Big Sugar Creek State Park...
Granby... Anderson...
Noel... Dodge...
Goodman... South West City...
Pineville... Wheaton...
Lanagan... Fairview...
Newtonia... Stella...
Cayuga... Stark City...
Tiff City... Powell...
Rocky Comfort...
This includes Interstate 49 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9462 3680 9462 3696 9406 3662 9407
3650 9448
TIME...MOT...LOC 2023Z 240DEG 48KT 3653 9468
HAIL...1.00IN
WIND...60MPH
$$
Burchfield1 follow-up statement
644
WWUS53 KSGF 272058
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
358 PM CDT Fri Mar 27 2020
MOC119-145-272115-
/O.CON.KSGF.SV.W.0040.000000T0000Z-200327T2115Z/
Newton MO-McDonald MO-
358 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN NEWTON AND MCDONALD COUNTIES...
At 357 PM CDT, a severe thunderstorm was located near Fairview, or
12 miles southeast of Neosho, moving northeast at 55 mph. Other
storms will enter from the southwest with time.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Neosho... Big Sugar Creek State Park...
Granby... Anderson...
Noel... Dodge...
Goodman... South West City...
Pineville... Wheaton...
Lanagan... Fairview...
Newtonia... Stella...
Cayuga... Stark City...
Tiff City... Powell...
Rocky Comfort...
This includes Interstate 49 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3680 9462 3696 9406 3662 9407 3650 9448
3650 9462
TIME...MOT...LOC 2057Z 240DEG 48KT 3676 9418
HAIL...1.50IN
WIND...60MPH
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:04 PM CDT, 20 minutes earlier.
Area forecast discussion, Mar 27, 3:04 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Springfield MO 304 PM CDT Fri Mar 27 2020 .SHORT TERM...(This evening through Saturday) Issued at 304 PM CDT Fri Mar 27 2020 There are several forecast concerns in this time frame. The first is on severe potential tonight, with winds and fire weather concerns for Saturday. 12Z SGF sounding shows a rather strong CAP in place, with a AMDAR sounding out of KTSA showing a capping inversion, but slightly weaker. CAMS are showing the potential for elevated convection late this afternoon and early evening, and indeed we are seeing elevated storms over northeast Oklahoma. If these make it into the area, hail would be the main threat. An upper level trough translating across the Rockies has induced a strengthening surface low now over southeastern Colorado. This low will pull out in central Kansas by late tonight, with the attendant warm front draped across central Missouri. This exact position is still somewhat unclear. A strengthening low level jet, warm advection and moisture transport will lead to convective development this evening, mainly in vicinity of the low and warm front. Although warm sector looks to remain capped, there is a narrow window over southeast Kansas into central Missouri where surface based storms are possible. Otherwise, with ample effective shear and instability will see coverage increase through the overnight hours, with a hail threat along and north and of the warm front. At this point greatest severe threat looks to be in areas north of interstate 44, and perhaps even more so into central Missouri. On Saturday, the surface low continues to deepen as it lifts northeast into Iowa. This will push a cold front through the area late in the day and early evening. Enough instability and shear is likely to result in scattered convection across the eastern sections of the region during the hours, with some strong to severe storms possible. Of another concern is the strong pressure gradient that develops around the low, and model guidance showing the potential for 40 to 45 mph gusts across portions of the region, especially the western areas. Did consider the potential for a wind advisory, but after collaboration with neighbors have decided to hold off for now. Drier air does advect in during the afternoon hours, and combined with the winds and low relative humidities elevated to significant fire weather concerns will become an issue. With green-up underway and recent rain will hold off any any fire headlines at this time. .LONG TERM...(Saturday Night through Friday) Issued at 304 PM CDT Fri Mar 27 2020 The intense surface low will push through Great Lakes on Sunday, with pressure gradient finally relaxing across the area as high pressure builds in. This will set the stage for quiet weather for Sunday into Monday. Temperatures behind the system will remain mild, with highs in the 60s and lows in the 40s. Another upper level trough will then approach the area from the southwest later Monday and lift across the area Tuesday. Medium range models indicate the surface low will pass south of the area Monday night into Tuesday. This will spread more widespread showers into the area, and perhaps an isolated thunderstorm on Tuesday. With the saturated ground and high river water levels, this additional rain will be a concern for more flooding issues. This system will push out Tuesday night, with generally quiet weather then expected and seasonal temperatures with highs in the upper 50s to lower 60s and lows in the upper 30s to middle 40s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Mar 27 2020 Quiet conditions are expected through the remainder of the afternoon. There is a low end chance for isolated storms to develop, but with atmosphere capped, will not include in the terminals. Slightly better chances for convection will occur later this evening and overnight, as an increasing low level jet will interact with a warm front that will be draped across central Missouri. THis activity main remain north of the terminals, but have include a Prob30 group at KJLN and KSGF for the most likely time of convection. Winds will also increase tonight as the low level jet develops, with gusts to 15 to 25 knots likely along with LLWS. VFR flight conditions are expected, with the only exception being with any convective elements that may impact the terminals. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, Mar 27, 6:28 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 628 AM CDT Fri Mar 27 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 628 AM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... There is the potential for scattered strong to severe thunderstorms this afternoon into tonight across the Ozarks region. The risk is for large hail, damaging wind gusts, and an isolated tornado. The greatest potential is across southeast Kansas and portions of central Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday afternoon, there is an additional chance for a few strong to severe thunderstorms east of Highway 65. Large hail and damaging wind gusts are the main risks. Non thunderstorm wind gusts of 40 mph will be possible on Saturday with strong low pressure moving from the central Plains to the Midwest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:38 PM CDT | Special Weather Statement | SGF | Barry | 52 min |
| Mar 27, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone | 58 min |
| Mar 27, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 61 min |
| Mar 27, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 56 min |
| Mar 27, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone | 33 min |
| Mar 27, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 36 min |
| Mar 27, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 56 min |
| Mar 27, 6:02 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.